Hail, Clarke
- When
- June 13, 6:43 PM EST
- Where
- Clarke County, 4.88 mi E of Claytonville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -77.930
Penny size hail was reported about five miles north-northeast of Paris.
An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 13th across northern Virginia. A couple thunderstorms did become severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An unstable atmosphere lead to the development of scattered showers and thunderstorms on the 13th across northern Virginia. A couple thunderstorms did become severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 2:08 PM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 308 PM EDT SAT JUN 13 2009 .SYNOPSIS... A WEAK AREA OF LOW PRESSURE IS SITUATED OVER THE EASTERN NC/VIRGINIA TIDEWATER WITH AN ASSOCIATED COLD FRONT STRETCHING ACROSS THE SOUTHEAST U.S. COASTLINE. WEAK HIGH PRESSURE OVER EASTERN MICHIGAN WILL MOVE INTO THE CANADIAN MARITIMES SUNDAY WHERE IT WILL REMAIN THROUGH MIDWEEK. A WARM FRONT WILL APPROACH THE REGION FROM THE TENNESSEE VALLEY FRIDAY...BRINGING WITH IT MUCH WARMER TEMPERATURES. && .NEAR TERM /TONIGHT/... CNVCTN HAVG DIFFICULTY GETTING GOING THIS AFTN IN THE CWA. BUFKIT RUC SNDGS ARE SHOWING CAPES INXS 1500 DURG AFTN HRS E OF THE MTNS..BUT GIVEN THE XTNSV CU FIELD I FEEL THOSE NUMBERS ARE GOING TO BE HARD TO REACH OVR MUCH OF THE AREA. AS MENTIONED IN THE MRNG DSCN BLV MTNS ARE GOING TO PROVIDE THE BEST FOCUS FOR RW/TRW DVLPMNT...WHICH IS ALSO WHAT THE HRRR IS SHOWING. WINDS IN LOWEST 10K FT HV WEAKENED TO L.T. 10 KT...SO ANY THAT DO DVLP COULD PUT OUT 1/4-1/2 RAIN B4 MOVG ON. BLV AFTR 06Z CNVCTN WL BE DYING OFF...THEN A M CLDY NGT WITH LOWS 60-65 E OF THE MTNS...55-60 IN THE MTNS. && .SHORT TERM /SUNDAY/... IN SUMMER IT GETS VERY HARD TO PICK OUT DISTINCT FEATURES DUE TO THE LACK OF TEMP/PRES DIFFERENCES IN THE ATMOSPHERE...AND SUCH IS SUNDAY. IT APPEAR THAT THE WK HIGH OVER ERN MI WL FILTER INTO THE NE U.S. AS FAR S AS THE MID ATLC. BUT IM HESISTANT TO GO W/ M SUN SKIES GIVEN THAT THE HIGH ISNT THAT STRONG AND THERE APPEARS TO BE LO LVL MOISTURE IN THE MID ATLC. IVE PULLED POPS THRU MID AFTN..AND THEN FEEL ISOLD CVRG OF STORMS AT BEST. HIGHS GNRLY IN THE L80S. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... WEAK UPPER AIR PATTRN THROUGHOUT EARLY PORTION OF FCST PD...WITH GENTLE H5 HEIGHT RISES ON MONDAY...THEN STAYING CONSISTENT UNTIL WED WITH APROACHING SHORTWAVE FROM GRT LAKES REGN. THEN STRONG WAA ON FRI AND SAT WITH LLVL SW JET PUMPING IN H85 TEMPS A0A +15C CWA-WIDE. CWA WILL BE IN A OCEAN SFC FLOW UNTIL FRI/SAT TIMEFRAME...WHICH WILL TEND TO SUPRESS TSTM ACTVTY AND KEEP MOISTURE AND CHC POPS IN PLACE. DAYTIME EXTENDED MAX TEMPS 5-10 DEG BLO NORMAL...WITH NORMAL NIGHTIME MINS...AND MAKE THE REGION PRONE TO LATE NIGHT/ERLY MORNG AREAS OF FOG UNTIL WAA COMMENCES FRI/SAT. && .AVIATION /THIS EVE THROUGH THURSDAY/... ISOLD CNVCTN PSBL IN THE MID ATLC RGN THRU 06Z. CVRG IS WIDESPREAD ENOUGH THAT DO NOT FEEL CONFIDENT ABT PUTTING ANYTHING MORE THAN A VCTS REMARK IN THE TAFS. SOME LGT FOG PSBL AFTR 06Z AT CHO/IAD/MRB BUT NOT LIMITING OPS. ON SUNDAY ISOLD TSTMS PSBL ACROSS THE RGN IN THE AFTN. EXTENDED AVIATION SHOWS POTL FOR LATE NIGHT/ERLY MORNING AREAS OF FOG THROUGH MIDWEEK WITH ONSHORE FLOW. && .MARINE... WINDS BLO SCA VALUES TNGT AND SUN. BAY BREEZE INTERACTIONS COULD TRIGGER TSTMS OVER THE BAY THIS EVENING. ISOLD CNVCTN AGN PSBL SUN AFTN. EASTERLY OCEAN/EASTERLY FLOW WILL BRING GOOD CHC OF SMALL CRAFT CONDITIONS BEGINNING TUE AND REMAINING THROUGH THU NIGHT PRIOR TO WARM FRONT ON FRI. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY/LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EDT SAT JUN 13 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 141000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 255 PM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-141000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 255 PM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 319 PM EDT SAT JUN 13 2009 VAZ025-036-037-132000- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 319 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRIMORA AND FISHERSVILLE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE WAYNESBORO...AFTON...CROZET AND CROZET. BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE EXPECTED WITH THIS STORM. JRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 324 PM EDT SAT JUN 13 2009 VAZ025-036-037-132000- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 324 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 317 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRIMORA AND FISHERSVILLE...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE WAYNESBORO...AFTON AND CROZET. BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE EXPECTED WITH THIS STORM. JRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SAT JUN 13 2009 VAZ037-132045- ALBEMARLE VA- 400 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY... AT 357 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF CROZET AND 3 MILES SOUTHEAST OF AFTON...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE OVERTON...BATESVILLE AND THE CITY OF CHARLOTTESVILLE. BRIEF HEAVY DOWNPOURS...PEA SIZE HAIL...AND LIGHTNING CAN BE EXPECTED WITH THIS STORM. JRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 450 PM EDT SAT JUN 13 2009 VAZ036-037-132130- NELSON VA-ALBEMARLE VA- 450 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 449 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER OVERTON...ALBERENE AND NELLYSFORD...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THESE STORMS INCLUDE WOODRIDGE...KEENE AND WINTERGREEN. HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. JRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 717 PM EDT SAT JUN 13 2009 VAZ029-039-140000- MADISON VA-PAGE VA- 717 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT MADISON AND PAGE COUNTIES... AT 717 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER IDA...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BIG MEADOWS...SYRIA AND MADISON. HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. JRK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 735 PM EDT SAT JUN 13 2009 VAZ031-041-042-140030- FAUQUIER VA-CLARKE VA-LOUDOUN VA- 735 PM EDT SAT JUN 13 2009 ...STRONG THUNDERSTORMS TO AFFECT FAUQUIER...CLARKE AND LOUDOUN COUNTIES... AT 734 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BERRYVILLE...MOVING SOUTHEAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BLUEMONT AND THE PLAINS. HEAVY DOWNPOURS...SMALL HAIL...LIGHTNING AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. JRK
The Sterling radar (KLWX), 40 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported about five miles north-northeast of Paris.
A few trees were down at Route 50 and Zola road. More trees were down at Wellborn Road and Millville Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180947, 180948.